Patients with respiratory problems are the most affected: The New Indian Express

Patients with respiratory problems are the most affected: The New Indian Express

By express news service

NEW DELHI: The city’s hospitals are packed with people suffering from coughs, nasal congestion, shortness of breath and even asthma attacks as eye-stinging smog blankets Delhi. As Delhi’s air quality remains “severe”, doctors have recommended wearing masks again to protect against pollution. While forecasters on Wednesday predicted that air quality would improve due to stronger winds, Delhi’s overall AQI stood at 426 as of 9:10 a.m.

At Holy Family Hospital in Okhla, there has been a 30 percent increase in the number of patients coming to outpatient departments, said Dr. Sumit Ray, head of the intensive care department. Last year, the hospital began writing “contamination-related” in the diagnosis in what was likely a first for a medical center in the city. “There were two ICU patients for whom we wrote that diagnosis. To write that diagnosis, several likely factors that could have triggered the disease must be ruled out. For patients who are currently admitted, we will need a few more days to reach a diagnosis,” Ray said.

Shedding light on the issues facing patients, Dr. Ashish Kumar Prakash, Consultant (Respiratory and Sleep Medicine) at Medanta in Gurugram, said they had been seeing patients complaining of cough, nasal congestion and shortness of breath since Diwali.

“Currently, I have 25-30 patients in my OPD with such conditions and the entire unit has approximately 50-75 total cases. Patients suffering from respiratory diseases such as asthma are reporting acute exacerbations, increased symptoms such as cough, dyspnea, and acute nasal problems,” he said.

Prakash said that in addition to the worsening of the AQI, climate change was another factor behind respiratory illnesses. “As the weather turns cold and windy, the cold, dry air and sudden changes in weather can irritate the airways, causing more mucus to be produced and leading to flare-ups if patients don’t take their medications properly. “, He said.

Leave a Comment